various medications that could cause night time leg cramps on a white table

Nighttime leg cramps are a common ailment. Click here to read more about the contributing factors and theories of what causes them.

The focus of this article is to identify the various medications associated with causing or worsening nighttime leg cramps. Click here to learn about some of the medications that are commonly used to treat night time leg cramps, and here to learn why you shouldn’t be using quinine to treat your leg cramps.

The strongest Associations

These following medications have fairly strong links to night time leg cramps.

Diuretics: Loop Diuretics, Thiazide-Like Diuretics and Potassium Sparing Diuretics [1] [2]

There are a few reasons why, including hypomagnesemia, hypokalemia, hypocalcemia or volume contraction [3].  To manage, take to your doctor or naturopath as we often just need to rebalance electrolytes.

Loop Diuretics Include:

  • Furosemide
  • Ethacrynate sodium

Thiazidelike Diuretics include:

  • Hydrochlorothiazide
  • Indapamide

Potassium Sparing Diuretics include:

  • Triamterene-hydrochlorothiazide
  • Spironolactone
  • Amiloride hydrochloride-hydrochlorothiazide
  • Spironolactone-hydrochlorothiazide

Inhaled long acting Beta-2-agonists (LABA)

These medications seem to affect motor neurons, which is one mechanism for why leg cramps happen at all.

LABAs alone Include:

  • Salmeterol
  • Terbutaline sulfate
  • Formoterol fumerate
  • Fenoterol

LABA combined with Corticosteroids include:

  • Salmeterol-fluticasone propionate
  • Formoterol fumarate -budesonide

The Weaker Associations

These following medications have evidence linking them to nighttime leg cramps, but the association isn’t too strong or proven [1] [2].

  • Statins
  • Nifedepine
  • Acetylcholinesterase inhibitors
  • Steroids
  • Morphine
  • Cimetidine
  • Penicillamine
  • Antiretrovirals
  • Neuroleptics
  • Intravenous iron sucrose
  • Conjugated estrogens
  • Raloxifene
  • Naproxen
  • Teriparatide

Summary

If you’re taking the above drugs, it doesn’t mean you’ll have leg cramps. But if you do take them, and you do experience nighttime leg cramps, it’s worth noting. In some cases the medications cannot be changed, but in others, substitutions may be possible. Talk to your prescribing doctor.

In most cases, working with a naturopath may be helpful as we can identify your specific drugs, understand their mechanism of action, and in some cases supplements may be helpful in alleviating drug induced muscle cramps.

References

Interested in learning more?

Read on in our series of articles on Leg Cramps!

About the Author - Dr. Johann de Chickera

Dr. Johann de Chickera is a naturopath at Absolute Health and Wellness in Paris Ontario

Dr. Johann is a licensed naturopathic doctor and co-owner of Absolute Health and Wellness. He completed his 4-year degree at the Canadian College of Naturopathic Medicine (CCNM). His clinical focus lies in chronic disease, such as those related to the Gastrointestinal, Endocrine, and Immune Systems.

His approach to medicine relies on working with the patient to come up with a feasible, multi-factorial approach that addresses all complaints at once. He employs a strong background in diagnostic medicine and human physiology and pathology to diagnose and treat. His treatment involve a combination of nutritional counselling, botanical medicine, eastern medicine (acupuncture), nutraceutical supplementation and hands on physical medicine.

To book in please call us at (519) 442-2206 or click here.

Leave a Comment